South Dakota, 2016

Flash Flood and Hail in South Dakota, May 29 to 30, 2016

May 29 to 30, 2016 · NWS FSD · 3 events in 1 county or zone

Thunderstorms produced large hail, and also heavy rain resulting in flash flooding, in Charles Mix County of southeast South Dakota from just before midnight on May 29th to a few hours after midnight on May 30th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Thunderstorms produced large hail, and also heavy rain resulting in flash flooding, in Charles Mix County of southeast South Dakota from just before midnight on May 29th to a few hours after midnight on May 30th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 29, 9:39 PM CST, 2 hours 1 minute earlier.

Area forecast discussion, May 29, 9:39 PM CST, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1039 PM CDT SUN MAY 29 2016

.SHORT TERM...(This evening through Monday)
Issued at 357 PM CDT Sun May 29 2016

Very subtle surface boundary is moving across the eastern sections
of northwest IA this afternoon which will continue to produce a few
showers and isolated thunderstorms. Otherwise the focus of attention
shifts to tonight, when fairly strong low level warm air advection
and positive thetae advection lifts northeastward across the
forecast area. The accompanying low level jet is not real strong.
But still the various hi-res CAMs are producing a fair amount of
convection by overnight and late tonight of high based storms in
the central portion of our forecast area. Therefore low end likely
pops are warranted in southeast SD and much of northwest IA, and
also in the southern sections of southwest MN by very late
tonight. Elsewhere, scattered pops are warranted in our far
northern and southern zones. Earlier tonight during the evening
hours, thoughts are that any small chances for convection will be
confined to our southwest zones along the leading edge of a thetae
ridge extending from south central to west central SD. But that
skittish activity will likely wane by sunset.

Memorial Day is rather problematic in terms of thunderstorm chances.
There could be some elevated convection leftover in our eastern
zones early in the day from the night time activity. But otherwise a
lot may not go on until possibly extremely late in the day. By late
afternoon, height falls begin to take shape as a well advertised
upper trough/short wave moves eastward into the western plains. But
with a broad southerly flow, there really is no low level focusing
mechanism through the day on Monday until very late. Have the
highest pops, which are high end scattered in northwest IA toward
evening on the nose of the low level jet, and across our extreme west
in central SD just ahead of the surface cold front. But otherwise a
bulk of Memorial Day will likely not hold a lot of chances for
rainfall with very mild temperatures in the lower 80s.

.LONG TERM...(Monday night through Sunday)
Issued at 357 PM CDT Sun May 29 2016

Monday night still looks to be the most active period of the
upcoming week. As in the short-term, relied more heavily on high-res
model ideas for progression of precip chances. This would focus our
more organized early evening chances in the thermal ridge ahead of
advancing cold front in central South Dakota. Here 4km NAM depicts
instability in 1500-2000 J/kg range at peak heating, but deep layer
shear on the weak side around 30 kt in the early evening. Thus would
anticipate primarily hail/wind threat across our western areas in
the evening. Also have a pretty robust moisture return boosting our
precipitable water values back into 1.0-1.5 inch range by Monday
evening. This could lead to locally heavy rainfall, with localized
flash flooding not out of the question given the nearly saturated
ground due to recent rains.

In addition to holding off eastward extent of initial development,
the high-res models progress the system eastward more quickly, with
a strong push of post-frontal dry air shunting most of the storm
activity east of the forecast area shortly after daybreak. Holding
on to some low pops east of Brookings to Tyndall line Tuesday to
give some credence to slower solutions, but overall expect to see
dry conditions for most of our forecast area on Tuesday. This will
be the start of a short cool-down, with highs only in the lower to
mid 70s.

Wednesday should be the coolest day of the week, with most areas
topping out in the 60s. With cool pocket aloft cannot completely
rule out spotty instability showers in our far north as waves of
energy rotate around the south side of upper low lifting out of
northern Minnesota. Warmer air begins to then push back into the
area Thursday, with highs by Friday-Sunday climbing back to around
80 degrees. Looks like dry conditions will dominate the mid to late
part of the week, though do have a couple of periods with low rain
chances. First is Thursday night, when slight moisture return with a
weak low level warm front could spark a few elevated showers south
of Highway 18. Second would be Friday night, as a mid level wave
drops southeast through the region. Depending on timing, this wave
could have fair amount of instability and shear to work with, so
will have to watch this period for possible severe threat. Looks as
though this should push east of the area by Saturday, though, with a
nice weekend on tap at this point.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1037 PM CDT Sun May 29 2016

primarily VFR conditions are expected through the TAF period,
however scattered thunderstorms may develop across portions of the
area overnight. This activity will affect mainly the KFSD and KSUX site.

&&

.FSD Watches/Warnings/Advisories...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...MJ
LONG TERM...JH
AVIATION...JM
Hazardous weather outlook, May 29, 6:04 PM CST, 5 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
704 PM CDT SUN MAY 29 2016

SDZ038>040-050-052>055-057>061-063>065-068-310015-
BEADLE-KINGSBURY-BROOKINGS-GREGORY-JERAULD-SANBORN-MINER-LAKE-
BRULE-AURORA-DAVISON-HANSON-MCCOOK-CHARLES MIX-DOUGLAS-HUTCHINSON-
BON HOMME-
704 PM CDT SUN MAY 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA...EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA
AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A SLIGHT RISK FOR SEVERE WEATHER LATE MONDAY AFTERNOON
AND EVENING. A FEW STORMS COULD PRODUCE HAIL UP TO THE SIZE OF
GOLF BALLS AS WELL AS 70 MPH WIND GUSTS. A FEW STORMS WILL ALSO
LIKELY PRODUCE HEAVY RAINFALL SO LOCALIZED FLASH FLOODING WILL BE
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

IAZ001-002-012-020-031-MNZ071-072-080-081-089-090-097-098-NEZ013-
014-SDZ056-062-066-067-069>071-310015-
LYON IA-OSCEOLA-SIOUX-PLYMOUTH-WOODBURY-LINCOLN MN-LYON MN-MURRAY-
COTTONWOOD-NOBLES-JACKSON-PIPESTONE-ROCK-DIXON-DAKOTA-MOODY-
MINNEHAHA-TURNER-LINCOLN SD-YANKTON-CLAY SD-UNION-
704 PM CDT SUN MAY 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...WEST CENTRAL IOWA...SOUTHWEST MINNESOTA...NORTHEAST
NEBRASKA...EAST CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A MARGINAL RISK FOR SEVERE WEATHER LATE MONDAY AFTERNOON
AND EVENING. A FEW STORMS COULD PRODUCE HAIL UP TO THE SIZE OF
HALF DOLLARS AS WELL AS 60 MPH WIND GUSTS. A FEW STORMS WILL ALSO
LIKELY PRODUCE HEAVY RAINFALL SO LOCALIZED FLASH FLOODING WILL BE
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

IAZ003-013-014-021-022-032-310015-
DICKINSON-O'BRIEN-CLAY IA-CHEROKEE-BUENA VISTA-IDA-
704 PM CDT SUN MAY 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA
AND WEST CENTRAL IOWA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE MONDAY NIGHT AND COULD
PRODUCE HEAVY RAINFALL...BRINGING THE POTENTIAL FOR LOCALIZED
FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The Sioux Falls radar (KFSD), 138 km away, was scanning. The volume nearest the first event began at 05:38 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 flash flood. Local standard time, as filed.

Hail, Charles Mix

When
May 29, 11:40 PM CST
Where
Charles Mix County, 1.01 mi E of Wagner
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
43.080, -98.280

Hail, Charles Mix

When
May 30, 12:05 AM CST
Where
Charles Mix County, 8.38 mi SSE of Dante
Measured
1 in hail
Reported by
Public
Coordinates
42.920, -98.130

Flash Flood, Charles Mix

When
May 30, 12:15 AM CST to 2:30 AM CST
Where
Charles Mix County, 4.27 mi NNW of Wagner to 2.88 mi NE of Dante
Cause
Heavy Rain
Reported by
Public
Coordinates
43.140, -98.320

Heavy rain from thunderstorms caused flash flooding of Chateau Creek, with cropland, grassland, and a few roads flooded.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2016Every state in 2016This day in weather historyWarnings in South Dakota, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 638163, 638164, 638165.